Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 96, NWS Memphis, TN

July 5, 2009Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 5, 2009, 4:21 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2009, 4:21 PM CDT (21:21 UTC)
Expired
Jul 5, 2009, 7:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 5 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:21 PM CDTFLASH FLOODMillington, TNARAPAHO ROAD FLOODED.
Jul 5, 4:34 PM CDTFLASH FLOODMillington, TNSTRANDED MOTORIST IN FLOODED ROAD AT NAVY AND WASP ROADS.
Jul 5, 5:05 PM CDTFLASH FLOODMillington, TN*** 1 FATAL *** FIVE YEAR OLD BOY DROWNED IN A DRAINAGE DITCH ON THE CORNER OF SIGLER LANE AND HIGHWAY 51 IN MILLINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 052122
FFWMEG
TNC047-157-060015-
/O.NEW.KMEG.FF.W.0096.090705T2122Z-090706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 715 PM CDT

* AT 421 PM CDT...LOCAL LAW ENFORCEMENT AND TRAINED WEATHER SPOTTERS 
REPORTED FLASH FLOODING IN MILLINGTON ACROSS ARAPAHO AND NAVY ROADS. 
OVER THE PAST 2 HOURS DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF 
RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3531 9014 3532 9010 3537 9011 3539 9006
      3541 9006 3541 9004 3539 9003 3539 8981
      3536 8923 3516 8932 3528 9014

$$
1 follow-up statement
000 
WGUS74 KMEG 052324
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT SUN JUL 5 2009

TNC047-157-060015-
/O.CON.KMEG.FF.W.0096.000000T0000Z-090706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-SHELBY TN-
624 PM CDT SUN JUL 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHERN SHELBY AND NORTHERN FAYETTE COUNTIES...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3531 9014 3532 9010 3537 9011 3539 9006
      3541 9006 3541 9004 3539 9003 3539 8981
      3536 8923 3516 8932 3528 9014

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:31 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 5, 3:31 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT SUN JUL 5 2009

.DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
NEAR NASHVILLE WITH A COLD FRONT EXTENDING SOUTHWEST INTO PORTIONS
OF WEST TENNESSEE AND EAST ARKANSAS NORTH OF I-40. REGIONAL WSR-
88D RADAR TRENDS OVER THE PAST FEW HOURS HAVE SHOWN REDEVELOPMENT
OF SHOWERS AND THUNDERSTORMS...MOST NUMEROUS MAINLY ALONG AND
SOUTH OF I-40. CONVECTIVE TRENDS IN THE SHORT TERM IS THE MAIN
CHALLENGE IN THIS AFTERNOON FORECAST PACKAGE.

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...NAM/GFS IN OVERALL
AGREEMENT THROUGH THE SHORT TERM FORECAST BUT LEANED FORECAST MORE
TOWARDS THE GFS AS THE 12Z NAM MAY BE EXHIBITING SOME CONVECTIVE
FEEDBACK. NONETHELESS...A COLD FRONT WILL CONTINUE TO PUSH
SOUTHEAST THROUGH THE MID SOUTH TONIGHT BRINGING A CONTINUED
CHANCE FOR SHOWERS AND THUNDERSTORMS TO AREAS PREDOMINANTLY
ALONG/SOUTH OF I-40. ANY THUNDERSTORMS THIS EVENING SHOULD REMAIN
BELOW SEVERE LIMITS AS MID/UPPER LEVEL SUPPORT REMAIN QUITE WEAK.
SHOWER/THUNDERSTORM CHANCES WILL CONTINUE ACROSS AREAS ALONG AND
SOUTH OF I-40 MONDAY AS A SHORTWAVE EMBEDDED WITHIN NORTHWEST FLOW
ALOFT COMBINES WITH DAYTIME HEATING ACROSS THE FORECAST AREA. ANY
CONVECTIVE ACTIVITY SHOULD COME TO AN END TOWARDS LATE
AFTERNOON/EARLY EVENING ON MONDAY. HIGH PRESSURE WILL BRING MAINLY
RAIN FREE WEATHER TO THE AREA THROUGH THE REMAINDER OF THE SHORT
TERM PERIOD.

.LONG TERM...(THURSDAY THROUGH SUNDAY)...LATEST 12Z GFS/ECMWF
INDICATE SURFACE AND UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS
THE LOWER MISSISSIPPI VALLEY AS HIGH PRESSURE BUILDS IN FROM THE
SOUTHERN PLAINS. THIS WILL BRING RAIN FREE WEATHER TO THE MID
SOUTH THURSDAY AND FRIDAY AND HIGHS IN THE LOWER TO MIDDLE 90S.
UPPER LEVEL RIDGING WILL RETROGRADE WEST BY NEXT
WEEKEND...ALLOWING FOR SHOWERS AND THUNDERSTORMS TO RETURN TO THE
FORECAST AREA.

CJC

&&

.AVIATION...
18Z TAFS

THROUGH 01Z...MAINLY VFR CONDITIONS WITH SCATTERED SHRA/TSRA CAN
BE EXPECTED AT ALL TAF SITES. BRIEF MVFR CONDITIONS...1 HOUR OR
LESS...ARE POSSIBLE AT ANY SITE. CANNOT EVEN RULE OUT BRIEF...15
MINUTES OR LESS. FOR NOW...WENT MORE OPTIMISTIC WITH VFR WORDING
IN TAFS. KEPT VCTS AT KMEM...KMKL...AND KTUP.

01-06Z...BELIEVE MAINLY VFR CONDITIONS WILL OCCUR...THOUGH MVFR
CONDITIONS ARE POSSIBLE. VCSH/VCTS MAY CONTINUE AT KTUP. WINDS
WILL SHIFT TO THE NORTH AT KMEM AND KMKL AS A COLD FRONT SLOWLY
PUSHES SOUTH.

06-18Z...WIDESPREAD IFR CONDITIONS AND PERHAPS LIFR CONDITIONS ARE
EXPECTED TO DEVELOP AT ALL TAF SITES...PARTICULARLY 09-15Z. HAVE
HIGH CONFIDENCE OF IFR CONDITIONS AT ALL TAF SITES 09-15Z...WITH
LESS CONFIDENCE OF LIFR CONDITIONS. VLIFR CONDITIONS MAY BE
POSSIBLE AS WELL AROUND 11-12Z. CONDITIONS SHOULD IMPROVE TO MVFR
BY 15-16Z AND PERHAPS VFR BY 18Z. NORTH WINDS WILL SLOWLY INCREASE
AFTER 14Z.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  88  69  91 /  40  10  10  10
MKL  67  86  65  90 /  20  10  10  10
JBR  66  87  65  90 /  20  10  10  10
TUP  71  87  69  91 /  60  30  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 5, 3:35 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN JUL 5 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
335 PM CDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS PRODUCING STRONG WIND GUSTS AND HEAVY
RAINFALL IS POSSIBLE ACROSS AREAS ALONG AND SOUTH OF I-40 THROUGH
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 10:30 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     9 NNW LEXINGTON         35.77N 88.45W
07/05/2009                   HENDERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN COMMUNITY OF UNION CROSS

0300 AM     FLASH FLOOD      4 NNW PARSONS           35.71N 88.15W
07/05/2009                   DECATUR            TN   EMERGENCY MNGR

            WATER OVER LOW WATER CROSSINGS BETWEEN 230 AM AND 3 AM ON
            BIBLE HILL ROAD AND MAXWELL STREET AND CONCORD ROAD IN
            COMMUNITY OF BIBLE HILL

0748 AM     TSTM WND DMG     VERONA                  34.19N 88.72W
07/05/2009                   LEE                MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0750 AM     TSTM WND DMG     TUPELO                  34.26N 88.73W
07/05/2009                   LEE                MS   LAW ENFORCEMENT

            POWER LINES DOWN

0751 AM     TSTM WND DMG     PLANTERSVILLE           34.21N 88.67W
07/05/2009                   LEE                MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

MRM
Local storm report, Jul 5, 10:44 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT SUN JUL 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     9 NNW LEXINGTON         35.77N 88.45W
07/05/2009                   HENDERSON          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN COMMUNITY OF UNION CROSS

0142 AM     TSTM WND DMG     5 NNW PARSONS           35.72N 88.16W
07/05/2009                   DECATUR            TN   PUBLIC

            SEVERAL TREES DOWN

0300 AM     FLASH FLOOD      4 NNW PARSONS           35.71N 88.15W
07/05/2009                   DECATUR            TN   EMERGENCY MNGR

            WATER OVER LOW WATER CROSSINGS BETWEEN 230 AM AND 3 AM ON
            BIBLE HILL ROAD AND MAXWELL STREET AND CONCORD ROAD IN
            COMMUNITY OF BIBLE HILL

0748 AM     TSTM WND DMG     VERONA                  34.19N 88.72W
07/05/2009                   LEE                MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0750 AM     TSTM WND DMG     TUPELO                  34.26N 88.73W
07/05/2009                   LEE                MS   LAW ENFORCEMENT

            POWER LINES DOWN

0751 AM     TSTM WND DMG     PLANTERSVILLE           34.21N 88.67W
07/05/2009                   LEE                MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

MRM
Special weather statement, Jul 5, 1:48 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
148 PM CDT SUN JUL 5 2009

MSZ003>005-TNZ089>091-052000-
ALCORN MS-TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN-MCNAIRY TN-
148 PM CDT SUN JUL 5 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 8
MILES EAST OF CANAAN AT 149 PM CDT...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN ALCORN...BENTON...FAYETTE...HARDEMAN...MCNAIRY AND TIPPAH
COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK...
CORINTH AND SELMER...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 5, 2:02 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT SUN JUL 5 2009

TNZ054-055-052000-
DECATUR TN-HENDERSON TN-
202 PM CDT SUN JUL 5 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DECATUR COUNTY IN TENNESSEE...
  NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTH OF PARSONS AT 203 PM CDT...MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DECATUR AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR
NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...SHOULD
MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 300 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES
PIN OAK LAKE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:32 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale43 min
Jul 4, 7:41 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Madison40 min
Jul 4, 10:39 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Obion, Weakley2 hr
Jul 4, 11:19 PM CDTFlash Flood WarningMEGCarroll, Decatur, Gibson, Henderson, Weakley4 hr
Jul 5, 12:26 AM CDTSevere Thunderstorm WarningMEGCarroll, Henderson49 min
Jul 5, 12:33 AM CDTTornado WarningMEGCarroll, Henderson, Madison42 min
Jul 5, 1:12 AM CDTSevere Thunderstorm WarningMEGCarroll, Decatur, Henderson48 min
Jul 5, 1:54 AM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Madison40 min
Jul 5, 2:58 AM CDTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy63 min
Jul 5, 3:07 PM CDTAreal Flood AdvisoryMEGDecatur, Henderson113 min
Jul 5, 4:08 PM CDTAreal Flood AdvisoryMEGFayette, Shelby3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.